Thunderstorm Wind, Otero
- When
- June 23, 5:30 PM MST to 5:35 PM MST
- Where
- Otero County, 1.05 mi W of High Rolls
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.948, -105.838
A surface low was located over northern Chihuahua bringing southeast winds to south-central New Mexico. A disturbance in northwest flow aloft provided ample shear and lift for severe storms to develop over Otero county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A surface low was located over northern Chihuahua bringing southeast winds to south-central New Mexico. A disturbance in northwest flow aloft provided ample shear and lift for severe storms to develop over Otero county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 4:22 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 522 PM MDT Tue Jun 23 2020 .AVIATION...00Z TAF CYCLE... A few areas of visibility less than 1 mile...skies BKN030 and wind gusts greater than 40KT in showers and thunderstorms mainly east of the Rio Grande through 06z. Otherwise VFR conditions with skies SCT-BKN100 with wind speeds around 5-15KTS. Thunderstorms may redevelop especially for areas east of the Rio Grande after 20Z on Wednesday. && Rogash .PREV DISCUSSION...146 PM MDT Tue Jun 23 2020... .SYNOPSIS... Afternoon showers and thunderstorms, especially east of the Rio Grande will be possible through at least Thursday. A few storms could be severe tonight and Wednesday. Drier air will move in for the end of the week into the weekend, but winds will be on the increase with temperatures remaining at or slightly above normal. Some moisture may start to return again early next week as a deep trough moves into the western U.S. && .DISCUSSION... .SHORT TERM...Tonight through Wednesday... Ingredients in place for scattered thunderstorms/isolated severe storms tonight and again on Wednesday. CAMS models have been in pretty good agreement with a later than normal start to the convection this afternoon seems to be working as we are just now starting to see some development over the Black Range and the west slopes of the Sac Mtns. Pre storm environment showing potential for severe storms, especially east of the Rio Grande Valley with high MUCAPEs and DCAPEs. Believe damaging winds biggest threat as shear profile not too strong and WBZ not real favorable for large hail (but can't rule it out). Also many of the CAMS models showing organized linear convection associated with short wave aloft over NW New Mexico moving southeast late this afternoon and early evening just north and east of our CWA. HRRR showing nice outflow dropping south through the Tularosa Basin down to west Texas. Expect much the same again Wednesday as upper high over the northern Baja remains nearly stationary and unchanged-maybe slightly more northerly flow aloft as opposed to northwest. MUCAPEs/DCAPEs lower than today but still respectable, again mainly east of the Rio Grande Valley. Bottom line...expect roughly same coverage of thunderstorms as today-perhaps a bit further east, and some risk of severe storms due to winds-but less than today. && .LONG TERM... Period will likely start out with storms ongoing over at least areas east of the Rio Grande moving south. Decent instability will still exist and modest shear so SPC putting eastern zones into marginal risk looks reasonable. A weak upper ridge pushes a little further east for Thursday, but models continue to keep dew points at or above 40-45 degrees in eastern zones so kept some isolated to slight chance pops there. With dry, westerly surface winds west of the divide, should see warmest temperatures out that way where 100-103 looks likely while 95-100 over the lowlands for areas east of the Rio Grande. Another very small push east with the moisture for Friday, but even on the dry EC, dew points remain high enough and on the northerly flow side of the ridge, some storms are still possible coming off the mountains, but severe threat should be diminished as shear values really drop off. An upper trough moves across the area Saturday which should generally push moisture east, but if a storm or two could develop, would be confined to the mountains. Increasing westerly surface winds, possibly up to 15-25 mph, will allow highs to get back into the 100+ degree range for almost all of the lowland locations. Another fairly deep trough for the end of June over the western CONUS could tap some moisture from the Baja region and bring a return to some storms as early as Monday, but think a slower movement of this system is more likely along with moisture return, so just kept pops under 10 and did bring in some 10-20 pops starting Tuesday. Highs will remain in the mid 90s to around 100 through early next week. Overnight lows will mainly be in the 60s, but areas around El Paso could easily be in the lower to mid 70s with westerly winds going through the night in the 5-15 mph range. && .FIRE WEATHER... Scattered thunderstorms will continue tonight and Wednesday, with a few potentially becoming severe with damaging winds and/or large hail. Some potential still for dry lightning west of the Rio Grande Valley where dewpoints are lower. Temperatures seasonable both tonight and Wednesday. A chance of thunderstorms will remain on Thursday and Friday but limited mostly to areas east of the Rio Grande Valley. Temperatures will climb back above normal Thursday into the weekend. Min RHs 10-20% west of the Rio Grande Valley Wednesday, with min RHs 15-30% to the east. Min RHs decreasing to 8-15% Thursday through the weekend, except remaining around 15-25% zone 113. Vent rates very good-excellent through the weekend west of the Rio Grande Valley and fair-good to the east. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 97 73 100 / 20 20 20 0 Sierra Blanca 65 92 65 93 / 30 20 20 10 Las Cruces 68 96 66 99 / 20 20 20 0 Alamogordo 65 96 66 99 / 30 30 20 20 Cloudcroft 50 71 51 74 / 50 50 20 30 Truth or Consequences 68 96 67 99 / 20 20 20 0 Silver City 63 90 63 92 / 0 10 0 0 Deming 65 99 64 102 / 0 10 0 0 Lordsburg 65 99 64 101 / 0 0 0 0 West El Paso Metro 73 98 74 101 / 20 20 20 0 Dell City 65 96 65 97 / 30 20 30 20 Fort Hancock 71 99 71 101 / 30 20 20 0 Loma Linda 68 90 69 94 / 30 20 20 0 Fabens 73 99 73 101 / 20 20 20 0 Santa Teresa 68 97 69 100 / 20 10 20 0 White Sands HQ 72 97 73 99 / 30 20 20 0 Jornada Range 63 96 63 99 / 30 20 20 0 Hatch 65 97 65 101 / 20 20 20 0 Columbus 68 100 68 102 / 0 10 0 0 Orogrande 68 96 68 98 / 30 20 20 10 Mayhill 53 80 55 85 / 40 60 20 30 Mescalero 52 82 53 86 / 50 50 20 30 Timberon 50 78 52 83 / 40 40 20 30 Winston 53 87 54 92 / 20 30 10 0 Hillsboro 60 94 60 100 / 20 30 20 0 Spaceport 63 95 63 97 / 20 20 20 0 Lake Roberts 54 90 54 93 / 0 20 0 0 Hurley 60 93 59 95 / 0 10 0 0 Cliff 52 97 54 99 / 0 0 0 0 Mule Creek 54 96 52 95 / 0 0 0 0 Faywood 61 93 61 97 / 0 20 0 0 Animas 64 101 64 102 / 0 0 0 0 Hachita 62 99 61 100 / 0 0 0 0 Antelope Wells 64 100 65 100 / 0 0 0 0 Cloverdale 63 94 65 95 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05-Rogash/99/99
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1214 PM MDT Tue Jun 23 2020 NMZ401>417-TXZ418>424-241815- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1214 PM MDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms, mainly east of the Continental Divide. wind gusts of 50 to 60 mph possible with some of these storms, along with small hail. Widely dispersed smoke will persist over the region, mainly west of the Rio Grande Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms again Wednesday and Thursday. Wind gusts of 40 to 50 mph possible with these storms, along with small hail. Slight chance of thunderstorms continuing Friday and Saturday, mainly over Otero and Hudspeth Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Special Weather Statement National Weather Service El Paso TX 248 PM MDT Tue Jun 23 2020 NMZ414>416-232130- East Slopes Sacramento Mountains Below 7500 Feet NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 248 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 330 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Apache Summit, moving southeast at 10 mph. Nickel size hail, winds in excess of 45 mph and locally heavy rain will be possible with this storm. Locations impacted include... Mescalero, Silver Lake, Elk Silver, Sixteen Springs and Dry Canyon. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for south central New Mexico. LAT...LON 3315 10578 3327 10561 3307 10534 3289 10559 TIME...MOT...LOC 2047Z 320DEG 11KT 3316 10565 33
Special Weather Statement
National Weather Service El Paso TX
405 PM MDT Tue Jun 23 2020
NMZ415-416-232245-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
405 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Elk Silver, moving southeast at 10 mph.
Nickel size hail, winds in excess of 45 mph and locally heavy rain
will be possible with this storm.
This storm will remain over mainly rural areas of north central Otero
County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.
LAT...LON 3319 10531 3296 10532 3296 10535 3288 10536
3317 10566 3329 10550
TIME...MOT...LOC 2204Z 320DEG 9KT 3318 10553
33Special Weather Statement National Weather Service El Paso TX 446 PM MDT Tue Jun 23 2020 NMZ408-409-232330- Eastern Black Range Foothills NM-Sierra County Lakes NM- 446 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Cuchillo, moving southeast at 15 mph. Nickel size hail, wind gusts up to 50 mph, and locally heavy rainfall will be possible with this storm. Locations impacted include... Engle, Cutter, City of Elephant Butte, Rock House, North Monticello Point, Alamosa Canyon, Elephant Butte Lake, Rock Canyon, Hot Springs Landing, Lost Canyon, Lakeshore Highlands and South Monticello Campground. This includes Interstate 25 in New Mexico between mile markers 81 and 97. LAT...LON 3332 10737 3347 10724 3335 10678 3301 10701 TIME...MOT...LOC 2246Z 305DEG 12KT 3336 10724 33
Special Weather Statement National Weather Service El Paso TX 452 PM MDT Tue Jun 23 2020 NMZ409-412-232330- Central Tularosa Basin NM-Sierra County Lakes NM- 452 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND NORTHEASTERN SIERRA COUNTIES UNTIL 530 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles north of Northrup Landing, moving east at 10 mph. Nickel size hail, wind gusts of 50 to 55 mph, and locally heavy rainfall will be possible with this storm. Locations impacted include... Salinas Peak. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for south central New Mexico. LAT...LON 3319 10665 3337 10659 3337 10621 3305 10628 TIME...MOT...LOC 2252Z 284DEG 7KT 3326 10654 33
Special Weather Statement
National Weather Service El Paso TX
530 PM MDT Tue Jun 23 2020
NMZ412-414>416-240015-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
530 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Three Rivers, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible along and ahead of this
storm.
Locations impacted include...
Mescalero, Lake Mescalero, Tularosa, Three Rivers, Alamogordo, White
Sands National Monument, Bent, Burro Flats, High Rolls, La Luz,
Holloman Air Force Base, Mountain Park, Apache Summit, Boles Acres,
Oliver Lee State Park, Soldier Canyon, Sierra Blanca Peak and Three
Rivers Petroglyph Site.
This includes the following highways...
Highway 70 in New Mexico between mile markers 199 and 212.
Highway 54 in New Mexico between mile markers 53 and 100.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.
LAT...LON 3339 10573 3331 10572 3330 10565 3269 10594
3282 10637 3339 10607
TIME...MOT...LOC 2329Z 316DEG 17KT 3320 10622
33Special Weather Statement National Weather Service El Paso TX 559 PM MDT Tue Jun 23 2020 NMZ409-410-412-240045- Central Tularosa Basin NM-Northern Dona Ana County NM- Sierra County Lakes NM- 559 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 645 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Spaceport America, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Portions of Jornada Experimental Range. LAT...LON 3303 10692 3317 10665 3281 10644 3266 10671 TIME...MOT...LOC 2359Z 327DEG 18KT 3302 10679 33
The Holloman AFB radar (KHDX), 30 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
Tactical weather sensor blown down at Holloman Air Force Base.
Power line blown down in Alamogordo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905434, 905419, 905421, 905446.